Does taking Synthroid with coffee (caffeine) change it's effectiveness? I've read "empty stomach" recommended and "usually mornings, but I'm starting to get confused. I do try to take it at the same time - mornings- but I'm not sure if having coffee is diminishing it's effectiveness. My TSH was 7.8 one month ago. Thanks
Coffee can reduce Synthroid absorption. The usual recommendation is to take Synthroid first thing in the morning, on an empty stomach, with a full glass of water and then wait a half to one hour before eating or drinking anything else. Practically speaking, what's important is consistency. If you take your meds every morning and then immediately drink coffee (this is my routine), you may end up having to take a slightly higher dosage of Synthroid to compensate for the coffee's interference with absorption. However, this is not a problem as long as you consistently follow the same routine.
Are you scheduled to have more bloodwork in the next couple of weeks? It often takes several adjustments before an appropriate dose is reached,
My routine is the same as goolarra.
I always take my T4 med with a glass of water then have a coffee.
Its never made any difference to my levels as I have done this from day one of being on the meds.
Consistancy is the key.
Dont expect your levels to all 'get into line' in a couple of weeks...this just doesnt happen.
It can take many months to get everything right.
Good Luck :)
Glad you asked that question Lizz, dam i am a big morning coffee person and for four months ive been up waiting an hour to have my cuppa:( so if i changed now to have my coffee at the same time as my thyroxine it it would mess me up again? for how long? Dawn
Thanks so much for sharing your experiences/knowledge. I can do a routine where I take my meds before coffee, even though I'm no morning person! I just want to feel better. I started treatment about a month ago and 2 weeks in I felt a lifting of my fatigue but it hasn't been consistent
My next bloodwork and exam are scheduled for the end of December - 3 months.
Oddly, my doctor told me that my hair would stop falling out but that reduced fatigue was kind of a myth. Have any of you had a more positive experience?
I, personally, think three months is too long to wait for your first follow-up labs. After five to six weeks on your current dose, meds will have stabilized in your system, and you can see where they are, and you and your doctor can adjust if necessary. Waiting until the end of December is two months wasted.
Your doctor is all wet! Fatigue is one symptom that almost all of us had when hypo. It goes away. All my life, I never slept during the day until I was hypo. Then, evey time I sat down for more than about 15 minutes, I was asleep. Now I'm back to never sleeping during the day again, even though I sleep less well during the night than I used to.
Push for bloodwork sooner than December. You can't hurry the meds adjustment process, but there's also no sense in just plain wasting time when you could be feeling better.
Nothing comes between me and my morning coffee unless it has no respect for its life!
How long would it mess you up for? Well, I guess I'd have to say permanently. It will slightly lower absorption for as long as your do it. This might necessitate a small meds adjustment. Perhaps you could add the coffee back in a few weeks before your next scheduled labs so that the effect would be apparent in your labwork and you could adjust meds if necessary? Just a matter of if your coffee is important enough to you to risk messing up your dosage a tad...
I figure this is a lifelong condition, so I want it to impact my life as little as possible. I want my coffee, so why not?
Im Hearing you, coffee is my kick start, I am going to start now, my bloods are in three weeks, if i need a slight increase so be it, at least ill feel a little like my life is back to some normality if i can just have my cuppa when i wake ..Thanks for the info. Dawn
I take my med with water as soon as I get up, then get my teeth brushed, shower, etc and by the time that's done, 30 minutes has passed and I go the coffee. I haven't noticed a problem, but then I am waiting the 30 minutes.......
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.